Skip to Content

Is it safe to stop taking Xanax cold turkey when you have been on a high dosage for a long time?

Responses (5)

balbanese 22 Aug 2012

You will get sick and feel worse than you can imagine for quite a while, months possibly and there may be other consequences as well. I would recommend recovery and finding a Dr that will help you do this and transition over a 3-5 month period. Hope this helps.

Anonymous 22 Aug 2012

Hello,

No it is not safe at all, I did and went through hell, I also took high doses and for a long time, this is what you will experience if you stop cold turkey (I kept a diary to remind myself):

nausea, vomiting, diarrhea, rapid heartbeat (tachycardia),heart palpitations
hallucinations, memory loss, dizziness, personality changes, sensitivity to sound or light, panic attacks, fever , headaches, anxiety, tension, depression, insomnia, restlessness , irritability, confusion, sweating and SEIZURES.

You must do it very gradually under Dr.´s supervision. Also due of the high doses you were on, if you decrease the doses too fast you may experience withdrawals, and trust me when I say you want to avoid them at all cost.
I hope you make the right choice.

Take care,

maso.-

Anonymous 22 Aug 2012

Xanax is great for anxiety-the best I have taken-but-the opposite effect will occur if withdrawing. Nothing like this should ever be stopped cold turkey, period.

Aussie-mom 30 Nov 2012

Maso -

I wanted to ask you if you were successful in tapering off Xanax & did you have any of the horrendous symptoms that you described when you suddenly stop, which are symptoms I know only too well & have suffered two seizures as a result of stopping abruptly. I almost feel at this point, after being on Xanax for about 10 years as I have GAD, it may be impossible for me to ever be able to completely stop taking it. My dose is not as high as some of the others I have read about. My doctor prescribes 1 or 2 (1mg) tablets up to 3 times a day, but I generally do not take more than 3 or 4 1mg tablets in any given day. I hope you can tell me how you tapered off & most importantly, did you experience any withdrawal symptoms at all? Thank you. I appreciate any advice or information you can give me.

~ Aussie-mom

kellyandtodd 22 Aug 2012

Maso is right, do not just stop taken them, you have to tapper your dose very slowly, that is not like withdrawals from opiates, xanex can cause seizures and a lot worse I don't want to scare you but you should talk to your doc and tell him you want to stop so he can help you with a tapper plan, hope this helps and good luck

Paige78 23 Aug 2012

Even if it was "safe" to stop xanax abrupty, why torture yourself? Talk to your doctor and do a taper, or simply do a taper yourself if you feel you have the discipline. Good luck to you!!

crazychik 28 Aug 2012

VERY dangerous, i was taking xanax for almost a year and alot of the time i would not take too high of a doseage but at times i would, i decided to stop cold turkey because of personal issues it seemed to be causing. about a week and a half after i stopped i went into a full fledged seizure while in my kitchen, i didnt even know what happened till i woke up on the floor with emt around me. at the hospital i was hesitant to let the drs know about the xanax, so they could not find anything wrong with me and were in the process of releasing me when i had the second seizure. it was so bad that i went from sitting on the edge of the hosp bed to the doorway. thats when i decided to mention the xanax and they determined that was the cause and weaned me off of it.

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions